Illman (illman) wrote,
Illman
illman

  • Mood:
  • Music:

slapped in the face

Today seemed to be all about reminding me why Oxford is such a bad idea.  First there was the doctor’s appt. with negative attitude from doc (who even said that she doesn’t think I’ll make it through the first 8 weeks), refusal to write me a prescription for the anti-fatigue med which I have been taking all along. (without ever mentioning because I knew she would react exactly the way she did to even mentioning the possibility of using the med.) To me that med is central to my quality of life and without it I wouldn’t even consider taking up college in any form. On three other prescriptions, I also hit the wall. So much for restocking on the use-as-needed meds and getting a working mood stabilizer. All my use-as-needed meds are tranquilizers. They control the shaking and restlessness that used to keep me up for days. I’ve also found out that they help calm down an out of control mood swing. Since the experience of coming off Topamax, physical addiction is a big concern for me. If things are bad enough to call for a tranquilizer, I don’t want to rely on the same drug all the time. Not every med is suitable in case there is anything to be done that day.
Akineton and Tetrazepam (both not technically tranquilizer, but they kill shaking and relax the muscles)
turn my legs into pudding and are best slept off. Akineton is noticeable the next day in poor co-ordination, poor vision and light sensitive eyes. Ideally the day after should also be spent at home. Otherwise, it’s sunglasses, avoiding stairs and ridicule because you cannot read anything. (I’m having a day-after today and I’m typing this in Word using Arial size 72. It’s still slightly blurry. Work was fun today. It’s hard to pretend to be able to read. )
Akineton generally isn’t supposed to be addictive, and it really works. The side effects just suck. Doc heavily advocates this med, every other doctor I have seen says it’s totally the wrong thing to treat restlessness. Tetrazepam also hits the muscles hard and also is bad for further plans the same day. But it has no effects that last into the next day. Downside it is addictive and I didn’t get another prescription for it. Bad, I rather liked it.
Propranolol , also not a tranquilizer, but is supposed to have a calming effect. If it’s there, it is not physically calming. I didn’t get a prescription for that either, but other than it not being addictive, the med didn’t have much going for it. Lorazepam is another med that doc actually approves of. I’m not so sure about it. Sure, it calms me down, it is very variable in dosing and it doesn’t flatten me completely, and it acts very fast (hence works well against an upcoming manic phase). But it is addictive and most of the calming effect is psychological. It helps most against anxiety and scattered mix in mania. It does work in physical agitation as well, but Akineton and Tetrazepam do a better and longer lasting job there.

But at least I got all the other prescriptions together okay.
Of course doc had her own advice for going back to college. I should not wait for things to get out of hand, but if for any reason, emotional, med-related or cognitive problem wise, I couldn’t follow a course that I had already taken, I should call it quits. It sounded a lot like she was expecting me back before December.
It’s not like I have never considered that I might do just as badly as the first time around. When I was at work today and had a very hard time looking at the work of the students because I couldn’t see well enough. It took me several tries to get the ticket from the ticket machine because I couldn’t read the text next to the buttons, explaining which one was for which option. Call me a whimp, but I was frustrated enough to cry by the time I got home this evening. The vision is slowly starting to clear up around now. In response to today and a lot of previous thoughts, talk (you know who you are) and doubts, I did a little goal revision. I want to make it through the first trimester and actually get something out of the course while doing it. That gives a goal and a timeframe that I can handle. 8 weeks are enough to find out whether I’m up to living alone (previous study attempt on meds ended with disappeared laundry, total chaos and irregular meals), up to getting up every morning (in spite of an alarm clock, meds made me sleepy enough to doze off immediately again), to attend and understand a lecture (previously either asleep or whacked out).
As my memories of the course material are scant to say the least, most will be news to me. I’ll quickly know whether memory, concentration and vision make it even possible to follow the course. Of course, the errant mind will not rest either. the meds keep errant mind on a leash, but in times of stress, it occasionally gets away. Knock out by meds isn’t exactly good if there are plans for the next day.

Cutting all the thinking and worrying, it boils down to going there, working my ass off or 8 weeks and hoping for the best. The illness related factors are all beyond my control. And besides, who in the world, aside from me, does care whether I have been to Oxford or not? Maybe the parentals, but that's just a maybe.
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 7 comments